Translator Disclaimer
April 2018 Spectral gap of random hyperbolic graphs and related parameters
Marcos Kiwi, Dieter Mitsche
Ann. Appl. Probab. 28(2): 941-989 (April 2018). DOI: 10.1214/17-AAP1323


Random hyperbolic graphs have been suggested as a promising model of social networks. A few of their fundamental parameters have been studied. However, none of them concerns their spectra. We consider the random hyperbolic graph model, as formalized by [Automata, Languages, and Programming—39th International Colloquium—ICALP Part II. (2012) 573–585 Springer], and essentially determine the spectral gap of their normalized Laplacian. Specifically, we establish that with high probability the second smallest eigenvalue of the normalized Laplacian of the giant component of an $n$-vertex random hyperbolic graph is at least $\Omega(n^{-(2\alpha-1)}/D)$, where $\frac{1}{2}<\alpha<1$ is a model parameter and $D$ is the network diameter (which is known to be at most polylogarithmic in $n$). We also show a matching (up to a polylogarithmic factor) upper bound of $n^{-(2\alpha-1)}(\log n)^{1+o(1)}$.

As a byproduct, we conclude that the conductance upper bound on the eigenvalue gap obtained via Cheeger’s inequality is essentially tight. We also provide a more detailed picture of the collection of vertices on which the bound on the conductance is attained, in particular showing that for all subsets whose volume is $O(n^{\varepsilon})$ for $0<\varepsilon<1$ the obtained conductance is with high probability $\Omega(n^{-(2\alpha-1)\varepsilon+o(1)})$. Finally, we also show consequences of our result for the minimum and maximum bisection of the giant component.


Download Citation

Marcos Kiwi. Dieter Mitsche. "Spectral gap of random hyperbolic graphs and related parameters." Ann. Appl. Probab. 28 (2) 941 - 989, April 2018.


Received: 1 July 2016; Revised: 1 June 2017; Published: April 2018
First available in Project Euclid: 11 April 2018

zbMATH: 06897948
MathSciNet: MR3784493
Digital Object Identifier: 10.1214/17-AAP1323

Primary: 60C05
Secondary: 05C80

Rights: Copyright © 2018 Institute of Mathematical Statistics


Vol.28 • No. 2 • April 2018
Back to Top